Numerische Mathematik

, Volume 138, Issue 4, pp 869–904 | Cite as

Non-Fickian convection–diffusion models in porous media

  • Sílvia Barbeiro
  • Somayeh Gh. Bardeji
  • José A. Ferreira
  • Luís Pinto


In this paper we propose a numerical scheme to approximate the solution of a non-Fickian coupled model that describes, e.g., miscible transport in porous media. The model is defined by a system of a quasilinear elliptic equation, which governs the fluid pressure, and a quasilinear integro-differential equation, which models the convection–diffusion transport process. The numerical scheme is based on a conforming piecewise linear finite element method for the discretization in space. The fully discrete approximations is obtained with an implicit–explicit method. Estimates for the continuous in time and the fully discrete methods are derived, showing that the numerical approximation for the concentrations and the pressure are second order convergent in a discrete \(L^2\)-norm and in a discrete \(H^1\)-norm, respectively.

Mathematics Subject Classification

65N06 65 M12 65M60 


  1. 1.
    Araújo, A., Branco, J., Ferreira, J.: On the stability of a class of splitting methods for integro-differential equations. Appl. Numer. Math. 59, 436–453 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Barbeiro, S., Ferreira, J., Pinto, L.: H\(^1\)-second order convergent estimates for non-Fickian models. Appl. Numer. Math. 61, 201–215 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Berkowitz, B., Cortis, A., Dentz, M., Scher, H.: Modeling non-Fickian transport in geological formation as a continuous time random walks. Rev. Geophys. 44, 1–49 (2006)CrossRefGoogle Scholar
  4. 4.
    Branco, J., Ferreira, J., de Oliveira, P.: Numerical methods for the generalized Fisher-Kolmogorov-Petrovskii-Piskunov equation. Appl. Numer. Math. 57, 89–102 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bromly, M., Hinz, C.: Non-Fickian transport in homogeneous unsaturated repacked sand. Water Resour. Res. 40, W07402 (2004)CrossRefGoogle Scholar
  6. 6.
    Cortis, A., Berkowitz, B.: Anomalous transport in classical soil and sand columns. Soil Sci. Soc. Am. J. 68, 139–148 (2004)CrossRefGoogle Scholar
  7. 7.
    Cortis, A., Chen, Y., Scher, H., Berkowitz, B.: Quantitative characterization of pore-scale disorder effects on transport in homogeneous granular media. Phys. Rev. E 3(70), 041108 (2004)CrossRefGoogle Scholar
  8. 8.
    Cushman, J., Ginn, T.: Nonlocal dispersion in media with continuously evolving scales heterogeneity. Transp. Porous Media 13, 123–128 (1993)CrossRefGoogle Scholar
  9. 9.
    Dagan, G.: The significance of heterogeneity of evolving scales to transport in porous formations. Water Resour. Res. 30, 3327–3336 (1994)CrossRefGoogle Scholar
  10. 10.
    Dentz, M., Cortis, A., Scher, H., Berkowitz, B.: Time behavior of solute transport in heterogeneous media: transition from anomalous to normal transport. Adv. Water Res. 27, 155–173 (2004)CrossRefGoogle Scholar
  11. 11.
    Edwards, D., Cohen, D.: A mathematical model for a dissolving polymer. AlChE J. 41, 2345–2355 (1995)CrossRefGoogle Scholar
  12. 12.
    Edwards, D., Cohen, D.: An unusual moving boundary condition arising in anomalous diffusion problems. SIAM J. Appl. Math. 55, 662–676 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ewing, R., Lazarov, R., Lin, Y.: Finite volume element approximations of nonlocal in time one-dimensional flows in porous media. Computing 64, 157–182 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Ewing, R., Lazarov, R., Lin, Y.: Finite volume element approximations of nonlocal reactive flows in porous media. Numer. Methods Partial Differ. Equ. 16, 258–311 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ewing, R., Wheeler, M.: Galerkin methods for miscible displacement problems in porous media. SIAM J. Numer. Anal. 17, 351–365 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Ferreira, J., Grassi, M., Gudiño, E., de Oliveira, P.: A 3D model for mechanistic control drug release. SIAM J. Appl. Math. 74, 620–633 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Ferreira, J., Grigorieff, R.: Supraconvergence and supercloseness of a scheme for elliptic equations on nonuniform grids. Numer. Funct. Anal. Opt. 27, 539–564 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Ferreira, J., de Oliveira, P., da Silva, P., Simon, L.: Molecular transport in viscoelastic materials: mechanistic properties and chemical affinities. SIAM J. Appl. Math. 74, 1598–1614 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Ferreira, J., Pinto, L.: Supraconvergence and supercloseness in quasilinear coupled problems. J. Comput. Appl. Math. 252, 120–131 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Ferreira, J., Pinto, L.: An integro-differential model for non-Fickian tracer transport in porous media: validation and numerical simulation. Math. Method Appl. Sci. 39, 4736–4749 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Ferreira, J., Pinto, L., Romanazzi, G.: Supraconvergence and supercloseness in volterra equations. Appl. Numer. Math. 62, 1718–1739 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Fourar, M., Radilla, G.: Non-Fickian description of tracer transport through heterogeneous porous media. Transp. Porous Media 80, 561–579 (2009)CrossRefGoogle Scholar
  23. 23.
    Hassahizadeh, S.: On the transient non-Fickian dispersion theory. Transp. Porous Media 23, 107–124 (1996)Google Scholar
  24. 24.
    Lin, Y.: Semi-discrete finite element approximations for linear parabolic integro-differential equations with integrable kernels. J. Integral Equ. Appl. 10, 51–83 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Lin, Y., Thomée, V., Wahlbin, L.: Ritz-Volterra projections to finite-element spaces and applications to integro-differential and related equations. SIAM J. Numer. Anal. 28, 1047–1070 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Maas, C.: A hyperbolic dispersion equation to model the bounds of a contaminated groundwater body. J. Hydrol. 226, 234–241 (1999)CrossRefGoogle Scholar
  27. 27.
    Neuman, S., Tartakovski, D.: Perspective on theories of non-Fickian transport in heterogeneous media. Adv. Water Res. 32, 670–680 (2008)CrossRefGoogle Scholar
  28. 28.
    Pani, A., Peterson, T.: Finite element methods with numerical quadrature for parabolic integro-differential equations. SIAM J. Numer. Anal. 33, 1084–1105 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Scheidegger, A.: Typical solutions of the differential equations of statistical theories of flow through porous media. Eos Trans. AGU 39, 929–932 (1958)CrossRefGoogle Scholar
  30. 30.
    Sinha, R., Ewing, R., Lazarov, R.: Some new error estimates of a semidiscrete finite volume element method for a parabolic integro-differential equation with nonsmooth initial data. SIAM J. Numer. Anal. 43, 2320–2344 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Strack, O.: A mathematical model for dispersion with a moving front in groundwater. Water Resour. Res. 28, 2973–2980 (1992)CrossRefGoogle Scholar
  32. 32.
    Thomée, V., Zhang, N.Y.: Error estimates for semidiscrete finite element methods for parabolic integro-differential equations. Math. Comput. 53, 121–139 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Tompson, A.: On a new functional form for the dispersive flux in porous media. Water Resour. Res. 24, 1939–1947 (1988)CrossRefGoogle Scholar
  34. 34.
    Wheeler, M.: A priori \({L}^2\) error estimates for Galerkin approximations to parabolic partial differential equations. SIAM J. Numer. Anal. 10, 723–759 (1973)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Zhang, N.: On fully discrete Galerkin approximations for partial integro-differential equations of parabolic type. Math. Comput. 60, 133–166 (1993)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Deutschland 2017

Authors and Affiliations

  • Sílvia Barbeiro
    • 1
  • Somayeh Gh. Bardeji
    • 1
    • 2
  • José A. Ferreira
    • 1
  • Luís Pinto
    • 1
  1. 1.CMUC, Department of MathematicsUniversity of CoimbraCoimbraPortugal
  2. 2.Medical Imaging Research CenterShiraz University of Medical SciencesShirazIran

Personalised recommendations